Texas, 2018

Coastal Flood in Texas, September 14, 2018

September 14, 2018 · NWS CRP · 3 events in 3 counties and zones

Minor tidal overflow occurred on the 14th as a tropical wave moved into the middle Texas coast. Coastal flooding occurred along the beaches in Nueces and Kleberg Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Minor tidal overflow occurred on the 14th as a tropical wave moved into the middle Texas coast. Coastal flooding occurred along the beaches in Nueces and Kleberg Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 14, 3:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 14, 3:29 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
429 AM CDT Fri Sep 14 2018

.SHORT TERM (Today through Saturday)...

The tropical disturbance being monitored for development is now
nearing the coast south of the Coastal Bend, and time is running
out for it to develop a circulation. Even without distinct
tropical characteristics, though, it's serving to bring more deep
Gulf Moisture into the area, triggering widespread showers and
thunderstorms. Main focus for this activity is just up the coast
early this morning, although a few clusters have produced heavy
rainfall in various coastal counties.

Expect activity to increase this morning due to the new influx of
moisture and diurnal effects, with coverage again focused along
the coast early, then gradually shifting inland. Rainfall amounts
increase tonight and especially overnight, followed by a gradual
westward shift in rainfall focus on Saturday as the disturbance
moves west.

Rainfall totals could be excessive through the short term, and a
flash flood watch remains in place through Saturday evening. 3 to
5 inches of areal coverage with locally as high as 8 inches of
rain are possible along the coast, with only slightly less
rainfall further inland. These amounts of rain could easily cause
localized flooding very quickly given already saturated grounds.

This disturbance will also continue to affect area beaches, with
runup to the dunes at high tide and an increased risk of rip
currents, especially near piers and jetties. Coastal flood
advisories remain in place, as well as small craft advisories
given the agitated seas.

&&

.LONG TERM (Saturday Night through Thursday)...

Saturday night through Monday...A weakness in the upper height field
over the CWA/MSA is anticipated (GFS/ECMWF deterministic) along with
near normal PWAT values (GFS deterministic.) Thus, anticipate
isolated/scattered convection. Monday night/Tuesday...An upper level
ridge is predicted to build over the region (GFS/ECWMF
deterministic) along with below/near normaml PWAT values. Anticipate
isolated convection. Wednesday/Thursday...The upper level ridge is
predicted to move EWD and allow for deep layer onshore flow/
increasing PWAT values, which may contribute to isolated/scattered
convection. Based on expected wind/sea state (WaveWatch), no marine
hazards anticipated. Maximum Heat Index values generally 100F or
less during the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    86  75  86  76  88  /  80  80  80  30  30
Victoria          84  74  88  74  90  /  80  70  70  30  30
Laredo            87  75  85  75  89  /  60  60  80  60  50
Alice             87  72  88  74  89  /  80  60  80  40  40
Rockport          85  77  86  78  87  /  80  80  80  30  30
Cotulla           86  73  85  74  87  /  70  60  80  50  50
Kingsville        87  74  88  76  89  /  80  80  70  40  40
Navy Corpus       85  79  87  79  88  /  80  80  80  30  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Duval...
     Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
     Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...La Salle...Live Oak...McMullen...Nueces Islands...
     Victoria...Webb.

     High Rip Current Risk through Saturday evening For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

     Coastal Flood Advisory until 7 PM CDT Saturday For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

GM...Small Craft Advisory until 7 PM CDT this evening For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Baffin Bay to Port Aransas
     out 20 NM...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM...Waters from Baffin Bay to Port
     Aransas from 20 to 60 NM...Waters from Port Aransas to
     Matagorda Ship Channel from 20 to 60 NM.

&&

JV/71...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, Sep 14, 4:21 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
521 AM CDT Fri Sep 14 2018

TXZ229>234-239>247-342>347-442-443-447-151030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
521 AM CDT Fri Sep 14 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and isolated thunderstorms are
expected today and tonight. Locally heavy rainfall will be
possible at times, and in addition some storms could produce wind
gusts of up to 40 mph.

A Flash Flood Watch is in effect for all of South Texas through
Saturday Evening.

A Coastal Flood Advisory is in effect until 7 PM CDT Saturday due
to elevated tide levels.

There is a high risk of dangerous rip currents today and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are expected across the region Saturday. Storms will
be capable of producing locally heavy rainfall which may contribute
to flash flooding. A Flash Flood Watch will remain in effect for
South Texas Saturday. Isolated to scattered thunderstorms are
expected Sunday through Thursday.

A Coastal Flood Advisory is in effect Saturday for the Middle Texas
Coast.

There is a high risk of rip currents along Gulf-facing beaches
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-151030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
521 AM CDT Fri Sep 14 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Numerous showers and isolated thunderstorms are expected across
the nearshore waters. Waterspouts will be possible over the nearshore
waters and bays mainly this morning. Some storms could produce
wind gusts up to 40 mph.

A Small Craft Advisory is effect for the bays and Middle Texas
Coastal Waters through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Kleberg County Islands

When
September 14, 6:00 AM CST to 12:00 PM CST
Where
Kleberg County Islands forecast zone
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Water reached the dunes on Padre Island National Seashore.

Coastal Flood, Nueces County Islands

When
September 14, 6:00 AM CST to 12:00 PM CST
Where
Nueces County Islands forecast zone
Reported by
Department of Highways
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Water reached the dunes on Padre Balli Park. Water covered parts of Park Road 22 from Whitecap Boulevard to the Kleberg County line.

Coastal Flood, Coastal Nueces County

When
September 14, 6:00 AM CST to 12:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
Department of Highways
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Water covered the frontage road along both sides of the JFK Causeway.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787564, 787565, 787566.